Thunderstorm Wind, Lancaster
- When
- August 28, 6:13 PM CST
- Where
- Lancaster County, Lincoln
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.800, -96.667
A slow moving thunderstorm dumped torrential rain over mostly the northern and eastern parts of Lincoln. The rain was accompanied by wind gusts that were measured at 58 mph at the Lincoln Asos.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A slow moving thunderstorm dumped torrential rain over mostly the northern and eastern parts of Lincoln. The rain was accompanied by wind gusts that were measured at 58 mph at the Lincoln Asos. Although officially only 1.66 inches of rain fell at the Lincoln airport, reports of 3 to 4 inches were received over the northeast part of town. The rain fell in a 30 to 60 minute time period and overwhelmed the sewer system in mainly northeast Lincoln. The water also caused Antelope Creek and Dead Mans Run to become bankfull. There were numerous reports of cars flooded up to their roofs in various intersections in northeast Lincoln, and water also overflowed onto highway 6 between Lincoln and Waverly. Water which came up through the sewage system flooded parts of Gateway mall in northeast Lincoln as water surged several inches deep in several stores.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 1:35 PM CST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT WED AUG 28 2002 ...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES... EARLY AFTERNOON VISIBLE IMAGERY AND RADAR LOOPS FROM KUEX AND KOAX SHOW DEFINED OUTFLOW BOUNDARY MOVING SOUTHEAST FROM THE CENTRAL NEBRASKA DECAYING CONVECTIVE CLUSTER. NEW CONVECTION HAS BEEN DEVELOPING ON THIS OUTFLOW BOUNDARY IN OUR SOUTHWEST COUNTIES EARLY THIS AFTERNOON. MIXED LAYER CAPE VALUES AVERAGING 1700-2000 J/KG... SIMILAR TO YESTERDAY AFTERNOON WITH MODERATE THERMODYNAMIC SUPPORT BUT VERY WEAK WIND SHEAR. FAIRBURY AND NELIGH PROFILERS SHOW AROUND 5 KNOTS OF WIND FROM 850-500 MB...SO ONLY A SLOW EAST MOVEMENT WITH LITTLE STORM STRUCTURE. THIS SCENARIO SIMILAR TO PAST FEW DAYS WITH THIS PERSISTENT PATTERN. WET BULB ZERO HEIGHT ON 12Z KOAX SOUNDING 10.8K FEET...SO SOME HAIL THREAT WITH STRONGEST STORMS. THESE CURRENT STORMS ARE SENDING OUTFLOWS OF THEIR OWN...SO ADDITIONAL DEVELOPMENT THIS EVENING MAY DEPEND ON WHERE THESE SET UP. THE CURRENT UPPER FLOW PATTERN OF LOW AMPLITUDE RIDGE TO THE SOUTH AND CLOSED LOW OVER THE NORTHWEST IS PROGGED TO UNDERGO SOME MINOR CHANGES THROUGH DAY 7. NOW THE 12Z MODELS ARE GIVING THE BUILDING UPPER RIDGE A LITTLE MORE RESPECT WITH BACKING WAY OFF ON THE QPF TONIGHT THROUGH THURSDAY NIGHT. GIVEN THE LACK OF AREAL COVERAGE WITH THE SHOWERS THE PAST FEW DAYS...AM INCLINED TO KEEP SOME LOW POPS IN THE WESTERN ZONES WITH POTENTIAL OUTFLOW FROM ANY CONVECTION TO OUR WEST...BUT ATTEMPT TO GO DRY EAST TONIGHT THROUGH THURSDAY NIGHT WITH THE BUILDING RIDGE. FOR THIS EVENING WILL CHECK LATEST CONVECTIVE POTENTIAL AND PLACE POPS ACCORDINGLY. BY FRIDAY THERE IS GOOD MODEL AGREEMENT THAT A SHARP UPPER TROF WILL DIG INTO THE PACIFIC NORTHWEST AND KICK THE LEADING UPPER SHORTWAVE EAST INTO THE NORTHERN ROCKIES. THIS SENDS VORTICITY INTO THE HIGH PLAINS...BUT MORE IMPORTANTLY A SMALL BUT PRONOUNCED UPPER JET IS PROGGED TO MOVE INTO THE PANHANDLE. WITH AIRMASS REMAINING WARM AND HUMID UNDER THE RIDGE...THERMODYNAMICS WILL STRONGLY SUPPORT CONVECTION...AND JET DYNAMICS SHOULD HELP TO ORGANIZE A SQUALL LINE LATE FRIDAY. THUS WILL KEEP CHANCE POPS GOING FRIDAY INTO FRIDAY NIGHT. THEN WE ARE LEFT WITH A FAIRLY ZONAL FLOW...WITH NORTHERN COUNTIES HAVING A SLIGHTLY HIGHER RAIN CHANCE THAN SOUTHERN COUNTIES INTO MONDAY NIGHT. EXTENDED PATTERN MAY SUPPORT NOCTURNAL MCS ACTIVITY MOVING SOUTHEAST THROUGH THE CWFA...WITH BETTER CHANCES NORTH. WILL ENTERTAIN 20 POPS NORTH SATURDAY NIGHT AND SUNDAY NIGHT...AND 20-30 POPS ALL AREAS MONDAY AND MONDAY NIGHT. THE MRF ENSEMBLES AREA POINTING TOWARDS THE UPPER RIDGE BUILDING AGAIN TUESDAY INTO WEDNESDAY...SO WILL GO DRY THOSE TWO DAYS. .OMA...NONE. NIETFELD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM WEST PT NE 1.5 INCH HAIL
08/28/02 CUMING PINGPONG BALL SIZED
HAIL AND 1.10 INCHES OF
RAIN IN 30 MINUTES.
REPORTED BY MEDIA.IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 422 PM CDT WED AUG 28 2002 STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. SCATTERED THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE AREA THIS EVENING...BEFORE WEAKENING OVERNIGHT. ALTHOUGH WIND SHEAR REMAINS QUITE WEAK...THERE IS A SUFFICIENT AMOUNT OF INSTABILITY FOR STORMS TO PRODUCE ISOLATED SEVERE WEATHER. LARGE HAIL...LOCALIZED FLOODING AND DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN HAZARDS. THERE WILL BE A CONTINUED CHANCE FOR STORMS INTO THE WEEKEND...BUT ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) MEAD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
602 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 1 N MALMO NE 1.75 INCH HAIL
08/28/02 SAUNDERS REPORTED BY PUBLIC.
0440 PM 3 NW MALMO NE .75 INCH HAIL
08/28/02 SAUNDERS REPORTED BY PUBLIC.
0500 PM 3 E MALMO NE .88 INCH HAIL
08/28/02 SAUNDERS REPORTED BY COOPERATIVE
OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM BRAINARD NE 1.75 INCH HAIL
08/28/02 BUTLER NICKEL TO GOLFBALL HAIL
COVERING GROUND.
REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM WAVERLY NE 1.75 INCH HAIL
08/28/02 LANCASTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
636 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 PM WAVERLY NE 1 INCH HAIL
08/28/02 LANCASTER REPORTED BY HAM RADIO
OPERATOR.The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315290, 5315291.